It is currently Sat Aug 19, 2017 11:26 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
PostPosted: Wed Jan 08, 2014 4:26 pm 
Offline
New Poster
New Poster

Joined: Wed Jan 08, 2014 4:03 pm
Posts: 1
My short story. On again off again Vicodin (10/325) user for 5 years. Last few years up to 8-9 pills per day. Same story as others, I have kids, full time job, etc. Didn't want to go through WD hell so I jumped on the Suboxone train. I took my last Vic on Saturday at 6pm. Prescribe 8mg/2mg Suboxone. Sunday morning took 1/5 of strip and felt good. Been taking 1/5 everyday since. My question to the board is, what kind of taper plan do I need to start to make the jump from Subs. 1/5 actually does the job, I feel a little woozy but that's probably from the Naloxone. I'm able to function normally with day to day activities. Sleep has been a little rough, but nothing I can't handle. I eventually want to be opiate free. I want that day to be soon. Can someone here help me with a taper plan off my current dose so that I can be successful with jumping. My doctor doesn't seem to know anything about this drug he prescribed me. No plan for tapering. Any help would be appreciated. Thanks.


Top
 Profile  
 
PostPosted: Wed Jan 08, 2014 9:52 pm 
Offline
Site Admin
Site Admin

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 69
You are asking a question that has been asked by newbies for years on this site.... and regular readers know how it will goes from here....

We know from several large studies (not to mention common sense) that short-term use of Suboxone results in a return to use of agonists. There is simply no reason to expect anything else. Suboxone is not magic; it doesn't remove the complicated psychological factors that have you addicted to pain pills.

When used short-term, buprenorphine is just another opioid. You might as well be taking oxycodone, or methadone, or dilaudid, or heroin. Would you think, for some reason, that taking heroin for a week, then tapering off, would help you give up pain pills? Of course not.

Suboxone 'works' by removing the obsession to use opioids-- something heroin and other agonists CANNOT do. But it takes YEARS to change your personality to the extent that you will have a chance to life without opioids. A recent major study asked the question, how long is long enough? The results showed that when people stayed on Suboxone for a month and then stopped, 96% relapsed within ONE YEAR. When people took Suboxone for a year and then stopped, over 94% relapsed within one year. One year is clearly not long enough for most people.

I've had patients stop Suboxone and do well. The ones who have stayed clean, for a couple years and counting, are the people who took Suboxone for several years. In that time they changed; they got educated, they got spouses, they had children, they got good jobs, they developed entirely new friends, they learned how to tell bad influences to 'f- off', they learned about their limitations and developed confidence in their abilities to handle challenges; they learned to take a beating and keep on trying. Everyone didn't learn ALL of these things--- but everyone who has been successful at non-medicated sobriety must learn SOME of these things-- and ALL of them take time.

If you still want to taper, you can do it a million ways; read the liquefied taper thread, if you want to play with drops for weeks-- or read cold turkey stories if you want to make it quick. Pushing tolerance lower requires experiencing some amount of withdrawal-- period. You can do it fast and hard, or slow and easy.... but there is no way to lower tolerance without misery.

Many docs push people off Suboxone fast, to make room for more paying customers. A doctor who is not pressuring you to taper is a GOOD thing--- something that many patients do not enjoy. Take Suboxone until you forget about taking Suboxone, and you have so much going on in your life that you have no time to even think about using pain pills. If that time never comes, consider staying on Suboxone. It does NOT get harder to stop, the longer you take it; withdrawal is a function of tolerance, which remains constant, at the ceiling level, on buprenorphine.

Good luck! I do not mean to give you a hard time-- just to save you a lot of trouble.


Top
 Profile  
 
PostPosted: Thu Jan 09, 2014 3:15 am 
Offline
6 Months or More
6 Months or More
User avatar

Joined: Sat Aug 04, 2012 5:42 pm
Posts: 226
Location: Minneapolis
Regarding the issue of feeling 'woozy,' that is likely not related to Naloxone. When taken sublingually, the Naloxone portion of the combo drug Suboxone has little to no effect. Any nausea or 'wooziness,' is likely related to the agonist effect of buprenorphine and if that is the case will likely dissipate as tolerance develops to a steady dosage of buprenorphine/naloxone.

Plus everything Dr. J said above times 100.

When it is recommended that people go the abstinence based/12-step recovery route it is recommended that the patient continue practicing those principles indefinitely, not start, stabilize then taper off going to what are essentially 'maintenance meetings' as soon as possible and then expect to somehow be transformed to the them of pre-addiction.

I really don't mean to sound harsh and I hope you don't take any of this in any way other than the helpful, caring way I meant it. My unrealistic wish for people is that as their dose and subsequently life stabilize, they might look at the facts and reconsider the idea that for some reason they'd be doing themselves a disservice or are somehow 'less in recovery,' if on buprenorphine long-term, because I find the opposite to be true, so I'll throw that out there as my bias regarding duration of treatment with buprenorphine.

_________________
TPN Service Companies
Travis Norton, LADC/LAC
540 Greenhaven Road #201|Anoka, MN 55303
(763)250.0702
http://www.facebook.com/TpnServiceCompanies
Person-centered counseling, education, advocacy, referral services and assessments.


Top
 Profile  
 
Our Sponsors
PostPosted: Thu Jan 09, 2014 7:48 am 
Offline
Super-Duper Poster
Super-Duper Poster

Joined: Thu Dec 17, 2009 8:58 pm
Posts: 322
Not trying to pick a fight but generalizing everyone on Suboxone as being on the " Suboxone train " is poor .... Even with the help of Suboxone , getting off pain pills is really tough , It took a long time of adjustments in my life before I truly understood what opiates were doing to me and the true value of Suboxone , years not days !


Top
 Profile  
 
PostPosted: Thu Jan 09, 2014 8:55 pm 
Offline
One Month or More
One Month or More

Joined: Thu Jan 09, 2014 4:34 pm
Posts: 30
Couldn't agree more with admin1 or is it Dr.J? Anyway everything he said is absolutely true. I still had impulsive and drug seeking behaviors the first year of my suboxone. Eventually after almost 3 years I started doing wonderful at my job, met the man I'm going to marry, and got extremely busy. We no longer have time, money or want for suboxone so it's time to wean off. If I attempted it in the first year I probably wouldn't be successful because my mind was still searching for a high. Now, all I want is to be clear of all opiates and to start life all over again. I always agreed to ditch suboxone for my boyfriend and my family, and finally it's truly for myself. I'm the one who wants to be done with it. So just make sure you're ready for that, maybe you are :) You're probably the best judge of that.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
cron
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group